Life Health & Wellbeing

Monday 5 December 2016

Beware the deadly nightshade

Published 05/01/2016 | 02:30

Deadly nightshade
Deadly nightshade

Doctors are warning of the dangers posed by herbal remedies after a trained herbalist accidentally overdosed on the "deadly nightshade" herbal medicine.

  • Go To

Atropa belladonna, also known as the deadly nightshade, is a poisonous plant that can be purchased legally. In herbal medicine, it is used to treat 'nervous pain' and muscle spasm, and to reduce secretions.

The 50-year-old patient drank a small amount of 50ml from the bottle to help her insomnia one evening. However, this was equivalent to a very large dose of 15mg of atropine. The patient was admitted to the emergency department with acute anticholinergic syndrome - symptoms included confusion, flushes and a fast heart rate, and hypersensitivity. She made a full recovery.

Health & Living

Read More

Promoted articles

Editors Choice

Also in Life